Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 81, NWS Tucson, AZ

August 13, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2011, 3:21 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 3:21 PM MST (22:21 UTC)
Expired
Aug 13, 2011, 4:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS55 KTWC 132221
SVRTWC
AZC003-132300-
/O.NEW.KTWC.SV.W.0081.110813T2221Z-110813T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 400 PM MST

* AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SIERRA   
VISTA...AND MOVING NORTHWEST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HUACHUCA CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3153 11045 3171 11025 3151 11005 3137 11020
TIME...MOT...LOC 2222Z 133DEG 4KT 3150 11020

$$

MEYER
2 follow-up statements
351 
WWUS55 KTWC 132238
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
338 PM MST SAT AUG 13 2011

AZC003-132300-
/O.CON.KTWC.SV.W.0081.000000T0000Z-110813T2300Z/
COCHISE AZ-
338 PM MST SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HEREFORD...OR 6 MILES 
SOUTHEAST OF SIERRA VISTA...MOVING NORTH AT 5 MPH. ANOTHER STRONG 
THUNDERSTORM WAS DEVELOPING ABOUT 4 MILES SOUTH TO SOUTHWEST OF 
SIERRA VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3153 11045 3171 11025 3151 11005 3137 11020
TIME...MOT...LOC 2237Z 133DEG 4KT 3151 11021

$$

MEYER
947 
WWUS55 KTWC 132300
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST SAT AUG 13 2011

AZC003-132309-
/O.EXP.KTWC.SV.W.0081.000000T0000Z-110813T2300Z/
COCHISE AZ-
400 PM MST SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 400 PM MST...

AT 359 PM MST THE THUNDERSTORMS NEAR AND SOUTH OF SIERRA VISTA HAD 
DIMINISHED TO BELOW SEVERE INTENSITY. LOCALLY HEAVY RAINFALL MAY 
STILL LEAD TO SOME FLOODING PROBLEMS IN THE AREA.

LAT...LON 3153 11045 3171 11025 3151 11005 3137 11020
TIME...MOT...LOC 2259Z 133DEG 4KT 3153 11023

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:20 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 13, 1:20 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
120 PM MST SAT AUG 13 2011

.SYNOPSIS...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...12Z UPPER AIR PLOTS PLACED 300 MB HIGH CENTER JUST
EAST OF THE TEXAS BIG BEND WHILE THE 500 AND 700 MB HIGH WAS OVER NE
NEW MEXICO. 12Z TUCSON/EL PASO SOUNDINGS SHOWED LITTLE STEERING FLOW
WHILE IT WAS MUCH STRONGER ON THE 12Z PHOENIX SOUNDING. PRECIPITABLE
WATER VALUES REMAIN RATHER HIGH ACROSS THE AREA WITH VALUES...BASED
ON VARIOUS SOURCES...RANGING FROM 1.25" EAST TO 1.80" WEST. WATER
VAPOR IMAGERY SHOWED A WEAK UPPER LOW OFF NORTHERN BAJA...REMAINS OF
MORNING MCS OVER NORTHERN SINALOA MEXICO MOVING NNW...A POSSIBLE
WEAK DISTURBANCE ALOFT OVER CHIHUAHUA MEXICO...WHERE ISOLATED TO
SCATTERED THUNDERSTORMS WERE OCCURRING.

ACROSS SOUTHEAST ARIZONA...AS OF 1 PM...DEEPER CONVECTION HAS BEEN
STRUGGLING...WITH BETTER STORMS OVER THE NM BOOT AND WESTERN
CHIHUAHUA MEXICO. WHAT HAPPENING IN CHIHUAHUA GIVES ME BETTER
CONFIDENCE THAT THE 12Z NAM HAS THE RIGHT IDEA OF POTENTIAL BIG MCS
DEVELOPING SOUTH OF COCHISE COUNTY LATER TODAY. HAVE UPPED POPS
ACROSS SOUTHERN HALF OF COCHISE COUNTY AND SANTA CRUZ COUNTY FOR
TONIGHT. HEAVY RAIN MAIN THREAT WITH THESE STORMS...ALTHOUGH CANT
RULE OUT A WET MICROBURST OR TWO.

SUN...IF 12Z NAM IS CORRECT...THERE WILL BE A LOT OF DEBRIS CLOUDS
AROUND IN THE MORNING...ESPECIALLY FROM TUCSON EAST...ALONG WITH A
POSSIBLE MCV SOUTH OF COCHISE COUNTY WHICH COULD DRIFT TO THE N
AND IMPACT THE THUNDERSTORM COVERAGE ALONG THE INTERNATIONAL BORDER
BETWEEN NOGALES AND DOUGLAS DURING THE AFTERNOON HOURS. HIGHS WILL
BE RIGHT AROUND NORMAL.

MON...LOW END MONSOON FORECAST AS DRIER AIR PUSHES IN FROM THE WEST.
HIGHS WILL BE RIGHT AROUND NORMAL.

TUE-THU...WILL CONTINUE TO SEE A DRY INFLUX OF AIR FROM THE WEST.
HOWEVER WE WILL HANG ON TO ENOUGH MOISTURE TO KEEP SLIGHT CHANCE/LOW
END CHANCE VALUES IN THE FORECAST. HIGHS WILL BE SEVERAL DEGREES
WARMER THAN NORMAL.

FRI-SAT...MODELS INDICATING POSSIBLE BETTER MID-LEVEL FLOW WHICH
COULD LEAD TO AN UPTICK IN AREAL COVERAGE OF STORMS.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA CONTINUING THRU 03Z SUNDAY WITH
PRECIP DECREASING IN COVERAGE BETWEEN 03Z-06Z SUNDAY. ISOLD-SCT
TSRA/SHRA DVLPG AGAIN BETWEEN 18Z-23Z SUNDAY. MVFR CIGS/VSBYS AND
WIND GUSTS TO 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN
CLOUDS WITH BASES AT 6-8K FT AGL AND BKN-OVC CLOUDS AT 12-15K FT AGL
BETWEEN 22Z-04Z SUNDAY. SURFACE WIND GENERALLY LESS THAN 10 KTS...
EXCEPT STRONG AND GUSTY NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF THE UPCOMING
WEEK. THE BEST CHANCE FOR MEASURABLE PRECIPITATION WILL BE IN THE
HIGHER TERRAIN SOUTH AND EAST OF TUCSON. OTHERWISE...NORMAL DIURNAL
WIND TRENDS ARE EXPECTED...EXCEPT FOR STRONG AND GUSTY WINDS NEAR
THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 12:25 PM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1225 PM MST SAT AUG 13 2011

AZZ503-507>515-140600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1225 PM MST SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THE MAIN
THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS. ALSO...EVEN
MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502-504>506-140600-
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
1225 PM MST SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS
AFTERNOON THROUGH TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL DUE TO VERY SLOW MOVEMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE MAIN THREATS WILL BE LOCALLY HEAVY
RAIN AS WELL AS GUST WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-140600-
WESTERN PIMA COUNTY-
1225 PM MST SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN THREAT
WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE MAIN THREATS WILL BE GUSTY WINDS OVER 50
MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:33 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee42 min
Aug 12, 5:50 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee115 min
Aug 12, 6:19 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min
Aug 12, 6:58 PM MSTSevere Thunderstorm WarningTWCCochise, Graham62 min
Aug 12, 7:33 PM MSTAreal Flood AdvisoryTWCCochise, Graham117 min
Aug 12, 8:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 13, 2:21 PM MSTFlash Flood WarningTWCCochise84 min
Aug 13, 3:55 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.